Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Quad Cities, IA

July 20, 2004Jo Daviess County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 20, 2004, 5:46 PM CDT for Jo Daviess County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2004, 5:46 PM CDT (22:46 UTC)
Expired
Jul 20, 2004, 11:45 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:47 PM CDTHEAVY RAIN 1.8Galena, IL1.8 INCHES OF RAIN IN HALF HOUR.
Jul 20, 5:50 PM CDTFLASH FLOODGalena, ILDITCHES FULL AND WATER OVER ROADWAYS.
Jul 20, 5:53 PM CDTFLASH FLOODGalena, ILSTREET FLOODING IN DOWNTOWN.
Jul 20, 6:15 PM CDTFLASH FLOODGalena, ILWATER UP TO 12 INCHES DEEP ON STREETS. 2.75 INCHES OF RAIN FELL FROM 515 PM TO 6 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 202249
FFWDVN
ILC085-210445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1145 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OCCURING FROM A SEVERE THUNDERSTORM NEAR           
  GALENA...OR ABOUT OVER GALENA. RADAR ESTIMATES RAINFALL RATES IN   
  EXCESS OF 1 INCH PER HOUR...WITH STORM TOTALS ALREADY OF 1.5 TO 2  
  INCHES FROM GALENA TO SOUTHEAST OF MENOMINEE. THE STORM WAS MOVING 
  VERY LITTLE...THUS FLASH FLOODING IS LIKELY IN THE ABOVE AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODBINE...
  SCHAPVILLE...SCALES MOUND...ELIZABETH AND COUNCIL HILL...GALENA
  AND MENOMINEE. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE
AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER
GROUND.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

LAT...LON 4251 9049 4242 9051 4225 9015 4249 9003

$$

MCCLURE
1 follow-up statement
000 
WGUS73 KDVN 202352
FFSDVN
ILC085-210030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT TUE JUL 20 2004

...THE FLASH FLOOD WARNING FOR JO DAVIESS COUNTY IS CANCELED...

THE THUNDERSTORM PRODUCING HEAVY RAIN HAS MOVED OUT OF THE WARNED 
AREA. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELED. EVEN 
THOUGH HEAVY RAIN HAS ENDED...SOME ROADWAYS MAY STILL BE COVERED WITH
WATER...ESPECIALLY NEAR GALENA. MOTORISTS ARE ADVISED TO REMAIN 
ALERT AND AVOID DRIVING THROUGH FLOODED ROADWAYS.

LAT...LON 4251 9049 4242 9051 4225 9015 4249 9003

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:20 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 20, 3:20 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT TUE JUL 20 2004

.SYNOPSIS...HOT HUMID AIRMASS OVER CWA THIS AFTERNOON WITH TEMPS IN
UPPER 80S TO LOWER 90S AND DEWPOINTS WELL INTO 70S. HOWEVER...WITH
WEAK SURFACE FLOW...LACK OF SURFACE BOUNDARIES...AND MID LEVEL
CAPPING...THUNDERSTORMS NOT FIRING THIS AFTERNOON. MAIN SURFACE LOW
WAS OVER ND WITH WEAKER LOW OVER N CENTRAL NEB. MAIN SYNOPTIC
BOUNDARY WAS WELL TO NORTH ACROSS NORTHERN MN AND WI INTO NRN LOWER
MI. WEAKER SURFACE WARM FRONT BISECTED IA FROM NW TO SE AT 18Z. AT
UPPER LEVELS...RIDGE DOMINATED SW CONUS WITH SHORTWAVE TOPPING RIDGE
MOVING THROUGH NORTHERN ROCKIES.
&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGE IS TRYING
TO PIN DOWN THUNDERSTORM CHANCES. LATEST SATELLITE AND 88D MOSAIC
TRENDS SHOW ELEVATED CONVECTION TRYING TO FIRE IN N CENTRAL IA ALONG
WI BORDER UNDER MCV LEFT OVER FROM LAST NIGHTS CONVECTION OVER
DAKOTAS. THIS FEATURE WILL BE INITIAL CONCERN AS IT PUSHES TOWARD
FAR NORTHERN CWA EARLY EVENING WITH FAVORABLE H85 TROUGH PUSHING
THROUGH BETWEEN 00 AND 06Z. KEPT LIKELY POPS GOING ACROSS NORTHERN
3RD CWA STARTING IN EVENING...THEN TRENDING TO CHANCE POPS OVER
CENTRAL BEGINNING LATER FOR REMNANTS OF SYSTEM CURRENTLY DEVELOPING
OVER FAR SE SD ENTERING AREA LATE ALONG WITH WEAK MID LEVEL FORCING.
LOCAL BLEP TECHNIQUE SUGGESTS SEVERE POTENTIAL...IF SIGNIFICANT
SYSTEM CAN GET GOING...WOULD BE STRAIGHT LINE WINDS OVER 80 KTS AND
HAIL UP TO 2 INCHES BASED ON HIGH PRECIP H20 AND STRONG DIRECTIONAL
SHEAR. ON WED...STRONGER MID LEVEL QG FORCING ASSOCIATED WITH
NORTHERN ROCKIES SHORTWAVE ARRIVES IN AFTERNOON WITH SURFACE TROUGH
PUSHING THROUGH LATE AFTERNOON AND EVENING. CONSIDERABLE MODEL
DISAGREEMENTS ON TIMING OF AFTERNOON FEATURES...SO KEPT CHANCE POPS
GOING ALL DAY WITH POTENTIAL FOR SOME LINGERING ACTIVITY IN MORNING.
WITH AMOUNT OF CLOUDS AND H85 TEMPS A BIT COLDER...WENT A TOUCH
BELOW TODAY/S HIGHS WITH UPPER 80S TO LOWER 90S.  ...SHEETS...

.LONGER TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...FAST ZONAL FLOW
ALOFT AHEAD OF APPROACHING COLD FRONT WITH EMBEDDED DISTURBANCES
SUPPORT PERIODS OF STORMS WITH TIMING AND COVERAGE REMAINING AN
UNCERTAINLY. LOTS OF MOISTURE AND THUS MODERATE TO HIGH
INSTABILITY...SOME SEVERE AND HEAVY RAINS A RISK.  PASS TO NIGHT
SHIFT TO TRY AND QUANTIFY BUT CONVECTION TONIGHT SHOULD PLAY INTO
WEDNESDAY NIGHT AND THURSDAY.  RIGHT NOW...WILL TREND WITH UKMET AND
ETA SOLUTIONS FOR MOST WIDESPREAD AND INTENSE COVERAGE THURSDAY NIGHT
WITH FRONTAL PASSAGE WITH HIGHEST POPS SOUTH BUT BELIEVE EVEN LIKELY
POPS APPEAR REASONABLE AT LEAST TO I-80. TEMPS A CHALLENGE...WILL GO
WITH PERIODS OF SUN TO KEEP MAX TEMPS WED/THU INTO LOWER 90S FOR HOT
AND STICKY SUMMER WEATHER. THEN STRONG COLD FRONT FRIDAY INTO WEEKEND
AND HAVE LOWERED TEMPS MOST PERIODS AS ALL MODELS SUGGEST LOWS MAINLY
IN 50S AND HIGHS IN 70S. STILL UNCERTAINTY WITH UPPER TROUGH CLOSING
OVERHEAD INTO MONDAY FOR WAVE THAT COULD PRODUCE SOME POPS LATE
WEEKEND INTO MONDAY BUT HAVE LET DRY FOR NOW.  THEN GRADUAL SLOW
MODIFICATION INTO TUESDAY TO NEAR NORMAL TEMPS BY WEDNESDAY.   THUS
FOR TEMPS...ON HIGH SIDE INTO THURSDAY AND THEN LOW SIDE OF MEX
GUIDANCE INTO NEXT WEEK BASED ON LOW LEVEL THERMAL FIELDS OF 850 MB
FIELDS OF +6 TO 11C ON ALL SOLUTIONS.   ...NICHOLS...

&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Jul 20, 5:20 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT TUE JUL 20 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...
AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT FOR AREAS ALONG AND NORTH OF HIGHWAY 30.

THE AIRMASS ACROSS THE AREA TODAY WILL BE VERY UNSTABLE...WITH VERY
WARM AND HUMID CONDITIONS AT THE SURFACE...AND A WEAK DIFFUSE FRONT
LYING JUST NORTH OF THE IOWA AND MISSOURI BORDER...THEN CURVING
NORTH INTO NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. THE MAIN
LIMITING FACTOR IS A WEDGE OF VERY WARM AIR ALOFT...WHICH IS EXPECTED
TO INHIBIT THUNDERSTORM DEVELOPMENT TODAY AND EARLY THIS EVENING.

THUNDERSTORMS ALREADY IN PROGRESS OVER EASTERN SOUTH DAKOTA ARE
EXPECTED TO ROLL EAST TODAY...AND MOVE ACROSS NORTHERN IOWA AND INTO
SOUTHERN WISCONSIN. SOME OF THIS ACTIVITY SHOULD PUSH FAR ENOUGH
SOUTH TO AFFECT AREAS NORTH OF HIGHWAY 30. HOWEVER...THIS ACTIVITY
WILL AGAIN BE INHIBITED BY THE CAP...AND SHOULD WEAKEN QUICKLY AS
THE STORMS DROP SOUTH. IF THESE STORMS CAN MAINTAIN STRENGTH...THEY
MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

LINGERING STORMS FROM TUESDAY NIGHT SHOULD STILL BE OCCURRING
WEDNESDAY MORNING...MAINLY ALONG AND NORTH OF A LINE FROM VINTON...
TO JUST NORTH OF CLINTON...AND TO STERLING. WITH THE WARM WEDGE OF
AIR ALOFT STILL IN PLACE OVER THE AREA AND THE TIME OF DAY...THESE
SHOWERS AND STORMS SHOULD BE IN A DECAYING MODE WEDNESDAY MORNING.
IF ANY STORMS WERE TO MAINTAIN STRENGTH ENOUGH WEDNESDAY MORNING...
THE MAIN SEVERE THREAT WOULD BE FROM DAMAGING STRAIGHT LINE WINDS
OF UP TO 70 MPH. THE STORM THREAT SHOULD BE LIMITED WEDNESDAY
AFTERNOON AND EVENING BY THE WARM CAP...BUT A FEW STORMS MAY FIRE ON
ANY LINGERING OUTFLOW BOUNDARIES MAINLY NORTH OF INTERSTATE 80. IF
THIS OCCURS...THESE STORMS WOULD BE SUPERCELLULAR IN NATURE AND MAY
PRODUCE LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN OF A
FEW INCHES WOULD ALSO BE A CONCERN.

AFTER THE DEBRIS CLOUDS FROM THE MORNING STORMS CLEAR...TEMPERATURES
RISING INTO THE 90S AND BUILDING HUMIDITY WILL PRODUCE HEAT INDICES
OF 100 TO 105 DEGREES WEDNESDAY AFTERNOON.

A BETTER CHANCE FOR MORE STORMS WILL OCCUR LATER WEDNESDAY NIGHT AND
INTO THURSDAY AS A FRONTAL SYSTEM APPROACHES FROM THE WEST. THEN...
A LARGE CANADIAN AIRMASS IS STILL ON TARGET TO MOVE INTO THE REGION
TO PRODUCE A ROBUST COOL DOWN FOR THE END OF THE WEEK AND INTO THE
UPCOMING WEEKEND WITH LOWS IN THE 50S AND HIGHS IN THE 70S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR AREAS NORTH OF HIGHWAY
30.

LE/12

In the hours before

Local storm report, Jul 20, 5:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             GALENA                  42.42N 90.43W
07/20/2004  0.88 INCH        JO DAVIESS         IL   TRAINED SPOTTER

&&

33
Local storm report, Jul 20, 5:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             GALENA                  42.42N 90.43W
07/20/2004  1.00 INCH        JO DAVIESS         IL   LAW ENFORCEMENT

&&

33

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:26 PM CDTSevere Thunderstorm WarningDVNJo Daviess64 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.